Colorado, 2013

Hail and Damaging Wind in Colorado, May 28, 2013

May 28, 2013 · NWS BOU · 10 events in 3 counties and zones

Severe thunderstorms produced large hail, from one to two inches in diameter, and wind gusts to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced large hail, from one to two inches in diameter, and wind gusts to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at May 28, 3:06 PM MST, 1 hour 25 minutes earlier.

Area forecast discussion, May 28, 3:06 PM MST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
406 PM MDT TUE MAY 28 2013

.SHORT TERM...SOUTHEAST FLOW ACROSS THE PLAINS HAS BEEN FEEDING
MOISTURE ACROSS THE PLAINS WITH A ZONE OF CONVERGENCE NOW EVIDENT
FROM NEAR KDEN TO NORTHEASTERN WELD COUNTY. SHOWER ACTIVITY HAS
INITIATED AND IS PROGRESSING NORTH-NORTHEASTWARD WITH THE FLOW
ALOFT. SOME OF THESE STORMS MAY PRODUCE SEVERE WEATHER WITH LARGE
HAIL AND/OR DAMAGING WINDS. SEVERE THUNDERSTORM WATCH WILL BE IN
EFFECT THROUGH 04Z THIS EVENING. OVER THE MOUNTAINS...MID LEVEL
MOISTURE HAS BEEN INCREASING AHEAD OF AN UPPER TROUGH DIGGING INTO
THE GREAT BASIN. THIS TROUGH WILL MOVE OVER THE STATE LATER
TONIGHT WITH SCATTERED SHOWERS DEVELOPING AHEAD OF THE TROUGH.
THE UPPER TROUGH AXIS WILL BE SWINGING OUT OF THE STATE TOMORROW
AFTERNOON WITH DRIER AIR MOVING BACK OVER THE STATE. AT LOW
LEVELS...COOLER TEMPERATURES WILL MOVE INTO THE STATE FROM THE
NORTH AS THE SURFACE LOW DROPS DOWN TO THE OKLAHOMA PANHANDLE. THE
COOLER AIR WILL KEEP THE AIRMASS MORE STABLE TOMORROW AFTERNOON...
SO LESS SHOWER ACTIVITY IS EXPECTED THEN.

.LONG TERM...BY WEDNESDAY EVENING MODELS GENERALLY AGREE THAT THE
SHORTWAVE TROUGH AND UPPER LOW PASSING OVER WYOMING DURING THE DAY
WILL BE EAST OF THE AREA. IN ITS WAKE DRIER AND COOLER CONDITIONS.
WEST-NORTHWEST FLOW ALOFT ON BACK SIDE OF TROUGH SHOULD CONTINUE TO
PRODUCE SCATTERED RAIN AND SNOW SHOWERS IN MTN AREAS..PARTICULARLY
ON WEST FACING SLOPES. CHANCE OF T-STORMS MUCH LOWER BY THEN BUT
WILL KEEP A SLIGHT CHANCE OF THUNDER AREAWIDE THROUGH THE EVENING.
UPPER WEST SLOPES GENERALLY ABOVE 9500 FEET COULD PICK UP AN INCH
OR SO OF SNOW BY MORNING. AFTER MIDNIGHT PRECIP EAST OF MTNS PRETTY
MUCH OVER...WITH PRECIP WINDING DOWN IN THE HIGH COUNTRY WITH THE
ARRIVAL OF DRIER AIR AT MID-LEVELS. ON THURSDAY...COLD POOL ALOFT
ASSOCIATED WITH THE UPPER TROUGH WHICH MODELS SHOW MAKING VERY SLOPE
EASTWARD PROGRESS AWAY FROM COLORADO...WILL KEEP TEMPERATURES
SEVERAL DEGS BELOW AVERAGE EVEN AS SKIES CLEAR...MAINLY EAST OF THE
MTNS WITH DOWNSLOPE. NEXT COUPLE OF DAYS...ZONAL FLOW SENDS POCKETS
OF MID-LEVEL MOISTURE INTO THE NRN MTNS...ENOUGH TO WARRANT A SLIGHT
CHANCE OF SHOWERS EACH AFTERNOON AND EVENING THROUGH SATURDAY.
DURING THE SAME PERIOD AFTER A COUPLE CHILLY NIGHTS...TEMPERATURES
EVENTUALLY RETURN TO SEASONAL AVERAGES BY SUNDAY SUNNY/MOSUNNY
SKIES. EVEN MTNS STAY DRY ON SUNDAY WITH PASSAGE OF A WEAK SHORTWAVE
RIDGE. UPPER RIDGE BUILDS AND MOVES OVER THE STATE ON MONDAY WARMING
TEMPERATURES AND KEEPING THINGS DRY. BY TUESDAY...MODELS HINT AT A
WEAK FRONTAL SYSTEM DROPPING SOUTH ACROSS WYOMING. POSSIBLE WE COULD
SEE THIS FRONT AND ANY PRECIP IT PRODUCES MOVING THROUGH NERN COLORADO
BY EVENING.

&&

.AVIATION...SOUTHEAST WINDS WILL PERSIST THIS EVENING AS THE
APPROACHING UPPER TROUGH OVER THE GREAT BASIN HOLDS THE SURFACE
LOW OVER CENTRAL COLORADO. SOUTHWESTERLY FLOW ALOFT WILL BRING
DRIER AIR OUT OF THE MOUNTAINS AND HELP KEEP DEVELOPING SHOWER
ACTIVITY TO THE EAST AND NORTH OF THE DENVER METRO AREA. AIRMASS
WILL STABILIZE LATER THIS EVENING AS A SURGE OF COOLER AIR COMES
IN FROM THE NORTH OVERNIGHT.

&&

.HYDROLOGY...NO CONCERNS. RAINFALL INTENSITIES FROM SHOWERS THAT
DEVELOP OVERNIGHT ARE EXPECTED TO REMAIN TOO LOW TO PRODUCE EXCESSIVE
RAINFALL.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...DANKERS
LONG TERM....BAKER
AVIATION...DANKERS
Hazardous weather outlook, May 28, 9:45 AM MST, 6 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1045 AM MDT TUE MAY 28 2013

COZ030>051-291645-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1045 AM MDT TUE MAY 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS THIS
AFTERNOON...OVER THE MOUNTAINS AND ON THE NORTHEAST PLAINS. OVER
THE MOUNTAINS AND ADJACENT PLAINS...EXPECT MAINLY HIGH-BASED
STORMS WITH GUSTY WINDS TO 45 MPH WITH SHOWERS THAT DEVELOP. OVER
THE FAR NORTHEAST PLAINS...THERE WILL BE A SLIGHT CHANCE FOR
SEVERE STORMS WITH HAIL UP TO ONE AND A QUARTER INCHES IN
DIAMETER AND DAMAGING WINDS. THE BEST CHANCE FOR SEVERE STORMS
WILL BE EAST AND NORTH OF A LINE FROM AKRON TO MERINO.

THE CHANCE OF SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE IN
THE MOUNTAINS OVERNIGHT AS AN UPPER LEVEL DISTURBANCE MOVES INTO
COLORADO FROM THE GREAT BASIN.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS ON WEDNESDAY
WITH SOME SNOW IN THE MOUNTAINS WEDNESDAY NIGHT INTO THURSDAY
MORNING. OTHERWISE...IT WILL BE DRY OVER NORTHEAST COLORADO FROM
THURSDAY THROUGH SATURDAY. IN THE MOUNTAINS...THERE WILL BE A
SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS FRIDAY AND SATURDAY.
TEMPERATURES WILL BE NEAR OR SLIGHTLY BELOW NORMAL THROUGH THE
PERIOD.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED OVER THE FAR NORTHEAST PLAINS
LATER THIS AFTERNOON AND EVENING.

The radar

The Cheyenne radar (KCYS), 129 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

9 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Logan

When
May 28, 4:31 PM MST
Where
Logan County, 9.91 mi W of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.970, -103.290

Hail, Logan

When
May 28, 4:40 PM MST
Where
Logan County, 1.25 mi WSW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.120

Hail, Arapahoe

When
May 28, 6:32 PM MST
Where
Arapahoe County, 2.66 mi E of Deer Trail
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.620, -104.000

Hail, Sedgwick

When
May 28, 6:33 PM MST
Where
Sedgwick County, 2.07 mi S of Julesburg Muni Arpt
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.940, -102.320

Hail, Sedgwick

When
May 28, 6:40 PM MST
Where
Sedgwick County, 0.87 mi NW of Ovid
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
40.960, -102.390

Thunderstorm Wind, Logan

When
May 28, 7:05 PM MST
Where
Logan County, 4.18 mi NE of Buchanan
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
40.840, -103.110

Hail, Logan

When
May 28, 7:20 PM MST
Where
Logan County, 1.25 mi WSW of Peetz
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.960, -103.120

Hail, Logan

When
May 28, 8:54 PM MST
Where
Logan County, 0.52 mi W of Fleming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.680, -102.840

Hail, Logan

When
May 28, 9:20 PM MST
Where
Logan County, 6.24 mi S of Fleming
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.590, -102.840

Hail, Logan

When
May 28, 9:20 PM MST
Where
Logan County, 3.18 mi SSW of Fleming
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
40.640, -102.860

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, May 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 448101, 448102, 448103, 448104, 448111, 448110, 448105, 448106, 448107, 448108.